ailments

Anaphylaxis

By Dr Evelyn Lewin

Anaphylaxis is a severe, life-threatening allergic reaction. In allergic reactions, the body incorrectly identifies a substance it has come in contact with as ‘harmful’. The body therefore sends antibodies to attack the ‘harmful’ substance. In doing so, there is an immune system reaction that causes release of many chemicals. One of these chemicals, histamine, causes symptoms of inflammation. In anaphylaxis, the inflammation that affects the breathing passages can be so severe there is no room left for air to enter.

symptoms

Anaphylaxis usually occurs within minutes of coming into contact with a substance the body perceives as ‘harmful’. In anaphylaxis the child’s throat swells as a result of severe inflammation. The child therefore has difficulty breathing and talking. Her voice may be hoarse. Her lips and tongue may also swell and she may develop a hive-like rash. The child may become floppy, pale, or lose consciousness. Urgent medical treatment is needed.

treatment

The most important treatment for anaphylaxis is adrenaline. An Epi-pen (or Epi-pen Jr) is an injectable form of adrenaline.

Your doctor can prescribe this medication for your child, teach you how to use it and give you an Anaphylaxis Action Plan.

Keep your child’s adrenaline in an easy to reach location at all times. This includes taking an Epi-pen with you when you go out with your child.

Make sure your child’s daycare or school is aware of her condition. Give a second Epi-pen to your child’s school and ask that staff know how to use it correctly in case of an emergency. Ensure the school does not allow your child to eat other children’s food.

Other medications may be needed to treat anaphylaxis, but none are more important initially than adrenaline. Other medications that may help include steroids and antihistamines.

It is important to identify the trigger for anaphylaxis (the substance that ‘set off’ the reaction), and avoid it.

If your child has another anaphylactic reaction, give adrenaline (Epi-pen) immediately and call an ambulance.

Reviewed by Dr Evelyn Lewin 25 February 2015 references
  • current version

    Evelyn Lewin
  • PEER REVIEWER

    Evelyn Lewin
  • document id

    12062015
  • next review

    27.06.2017

This document has been developed and peer reviewed by a KIDS HEALTH Advisory Board Representative and is based on expert opinion and the available published literature at the time of review. Information contained in this document is not intended to replace medical advice and any questions regarding a medical diagnosis or treatment should be directed to a medical practitioner.

LEAVE A COMMENT 0 comments

YOUR QUESTIONS ANSWERED - MEET THE EXPERTS VIEW ALL